Thunderstorm Wind, Sherman
- When
- July 28, 4:30 PM MST
- Where
- Sherman County, 12 mi SW of Goodland
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.233, -101.883
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 1:25 PM MST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT SUN JUL 28 2002 TWO MAIN AREAS OF CONVECTION TO DEAL WITH IN THE FIRST PERIOD. FIRST IS THE QUASI-LINEAR CONVECTION ACROSS EXTREME SOUTHEASTERN PART OF CWA. INITIALLY WAS GOING TO GO LIKELY TO CATEGORICAL POPS FOR THIS EVENING IN THE EAST...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS LIKE MOST OF THE STORMS WILL BE OUT OF THE AREA IN A COUPLE HOURS SO WILL BACK OFF TO CHANCE POPS TO COVER ANYTHING ELSE WHICH DEVELOPS AFTER ISSUANCE. WIND SHEAR IS BETTER ACROSS THE NORTHERN PART OF CWA...BUT IS PROGGED TO BE WEAKER IN AREA WHERE STORMS ARE MORE PREVALENT...FROM LEOTI TO HILL CITY. THEREFORE EXPECT ISOLATED LARGE HAIL AND STRONG WINDS WITH THESE CELLS. SECOND AREA OF CONVECTION IS ASSOCIATED WITH UPPER WAVE AND COLD AIR ALOFT PUSHING EAST ACROSS NORTHERN COLORADO. THESE STORMS HAVE THE POTENTIAL FOR STRONG WINDS IN INVERTED-V SOUNDINGS. SOME SMALL HAIL ALSO POSSIBLE. ETA-KF HANDLES THIS AREA FAIRLY WELL AND DENOTES AN AREA OF CONVECTION ACROSS NC TO NE COLORADO WHICH DEVELOPS AT MID AFTERNOON AND DISSIPATES EARLY IN THE EVENING. WILL GO WITH SOME 30 TO 40 POPS FOR THE WESTERN PART OF CWA FOR THIS EVENING. BETTER CHANCES WILL BE IN THE NW PART OF CWA WITH BETTER DYNAMICS AND COLDER AIR IN MID LEVELS. ETA IS FAIRLY AGGRESSIVE IN BRINGING IN ANOTHER AREA OF PRECIP FOR MONDAY NIGHT...APPARENTLY IN AREA OF LOW LEVEL UPSLOPE FLOW WHICH FORCES PRECIP IN THE MOUNTAINS AND ADVECTS IT EAST. FAIRLY DECENT 850 FLOW FROM THE SOUTHEAST FOR MONDAY MAKES THIS SCENARIO PLAUSIBLE...ALTHOUGH OTHER MODELS ARE NOT AS BULLISH. MODELS ALSO HINT AT A WEAK MID LEVEL TROUGH MEANDERING OUT OF COLORADO. WILL PUT IN A SLIGHT CHANCE OF TSTMS FOR THE COLORADO COUNTIES FOR MONDAY EVENING TO COVER THIS AND LEAVE THE REST OF CWA DRY PER CURRENT PACKAGE. AFTER MONDAY EVENING...UPPER RIDGE BUILDS BACK ACROSS THE CENTRAL PLAINS...BUT CORE OF HOT AIR LOOKS TO BE FURTHER NORTH THIS TIME OVERALL. MRF WANTS TO BRING DOWN A COOL FRONT THURSDAY ASSOCIATED WITH A STRONG WAVE IN THE NORTHERN STREAM WHICH SLIPS SOME COOL AIR BENEATH UPPER HIGH...ECMWF DOES NOT SUPPORT THIS SCENARIO AND KEEPS UPPER PATTERN RIDGY OVER THE NC STATES AT THAT TIME WITH NO PROGGED FRONT. FOR NOW WILL KEEP FORECAST WARM AND DRY THROUGH THE EXTENDED PERIODS. .GLD...NONE. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SUN JUL 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 2 E VONA CO 80 MPH TSTM GUST
07/28/02 KIT CARSON REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT SUN JUL 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0459 PM 4 S BURLINGTON CO 62 MPH TSTM GUST
07/28/02 KIT CARSON AUTOMATED SURFACE
OBERVATION SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT SUN JUL 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 7 S BURLINGTON CO 60 MPH TSTM GUST
07/28/02 KIT CARSON REPORTED BY STORM
SPOTTER.KSZ001>004-013>016-027>029-041-042-290400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT SUN JUL 28 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. LARGE HAIL AND WIND GUSTS TO 80 MPH ARE POSSIBLE WITH STORMS THAT FORM THIS EVENING. && MENTZER
The Goodland radar (KGLD), 22 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304390, 5304389.